I had an insulin-dependent type 2 patient who was on Solostar Pens of Glargine 65u hs and Apidra 18u tid plus sliding scale for glucose control. The patient got their insulin from a mail order pharmacy, 90 days supply at a time. The patient was in fairly good control with a prior A1c of 6.9 and an average fasting of 122mg/dl. I got a call from the patient’s husband on Friday evening at 5 pm because his wife had had a glucose reading of 245 mg/dl at 3:30pm after taking an Apidra dose of 21 units before lunch. He told me that she had taken another 14 units at 2 pm and now at 5 pm the glucose was up to 319 mg/dl….
My first thought was that there was something wrong with the insulin because the bottle was almost empty so I instructed them to get a new vial of Apidra and try dosing 7 units then call me back in 2 hours. At 7:30 pm I got a call and the patient was at 325 mg/dl and was in a panic. I had them go to the refrigerator and grab all the vials of Apidra. The patient came back to the phone with 6 unopened boxes of insulin. I had them check the expiration dates, which were all good and then I had them open each box. After the third box was opened I knew the reason for the glucose problems.
There were ice crystals in the bottle because the insulin had been frozen. Whenever insulin freezes there is a possibility that it will no longer be effective. I found out from the patient that some of the bottles had got pushed to the far back corner of the fridge and must have frozen.
I called a 24-hour pharmacy with a new prescription for the Apidra and the patient’s glucose was back under control by midnight.
For this particular patient the storage spot of insulin in the refrigerator caused the insulin to freeze but when the patient got the single new box out the insulin had thawed back out and there were no ice crystals to indicate the insulin had been frozen. Patients are not aware of the effects of freezing insulin and often do not feel this is a problem.
Samir Patel, MD, FAAFP
Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.
And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.
Copyright © 2012 Diabetes In Control, Inc.
|←Previous Diabetes Disaster Averted
The Dangers of Sharing Medications
Next Diabetes Disaster Averted →